Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 75, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 1997, 3:56 PM CDT for Knox County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1997, 3:56 PM CDT (20:56 UTC)
- Expired
- Jul 19, 1997, 5:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:29 PM CDT | Thunderstorm Wind | Galesburg, IL | A series of severe thunderstorms moved through Galesburg over a 40 minute period. The storms blew down numerous trees, tree limbs, and power lines. One tree fell onto an unoccupied house. No injuries were reported and no damage estimate was available. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 192059 RRA SVRSPI ILC095-192200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 356 PM CDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 500 PM CDT * SOME LOCATIONS AFFECTED RIO GALESBURG ONEIDA * AT 353 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF GALESBURG NEAR VIOLA...MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM. BYRD/PLAHMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 19, 2:01 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT SAT JUL 19 1997 18Z SFC ANALYSIS SHOWS SF MEANDERING NW TO SE ACROSS C IL...WITH SLIGHTLY LOWER DEWPTS TO N OF FRONT. PLENTY OF MOISTURE AND INSTABILITY ACROSS AREA AGAIN WITH SOME TRWS DEVLOPING ALONG AND JUST W OF FRONT ALONG MISSISSIPPI RIVER. QUESTION IS...WHEN AND WHERE WILL HEAVIEST RAIN FALL OVERNIGHT. MODELS STILL POINT TO A MCS DEVELOPING OVER MN/NRN IA OVERNIGHT WHICH WILL MAKE ITS WAY SE ALONG FRONT AND INTO CWA TOWARDS DAYBREAK. AS FOR THE REST OF THIS AFTERNOON AND EVENING...WIDELY SCATTERED RW/TRW ACTIVITY A POSSIBILITY UNTIL SUNSET. CURRENT FORECAST LOWS OF UPPER 60S TO LOWER 70S STILL LOOKS GOOD. AS FOR SUNDAY...FRONT WILL BEGIN TO MAKE ITS WAY BACK TO N WITH RW/TRW ACTIVITY DEVELOPING ALONG IT. HIGHS SHOULD BE AROUND 90. PIA 69/90 54 SPI 70/91 44 DEC 69/90 43 CMI 68/89 45 LWV 71/93 43 BYRD
In the hours before
Special weather statement, Jul 19, 10:53 AM CDT, 5 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SAT JUL 19 1997 SYNOPSIS: A FRONT ACROSS CENTRAL ILLINOIS WILL INTERACT WITH A WARM ...MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE ACROSS THE AREA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. EVEN THOUGH THUNDERSTORMS ARE BEING FORECASTED FOR THE AREA...THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS. BYRD
Special weather statement, Jul 19, 11:00 AM CDT, 4 hours 56 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SAT JUL 19 1997 SYNOPSIS: A FRONT ACROSS CENTRAL ILLINOIS WILL INTERACT WITH A WARM ...MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE ACROSS THE AREA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. EVEN THOUGH THUNDERSTORMS ARE BEING FORECASTED FOR THE AREA...THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:24 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 51 min |
| Jul 18, 7:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 58 min |
| Jul 19, 4:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 46 min |
| Jul 19, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 37 min |
| Jul 19, 6:26 PM CDT | Severe Thunderstorm Warning | ILX | Mason, Menard | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.